Alert archive / Missouri / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Springfield, MO

April 6, 202226 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Apr 6, 2022, 2:20 AM CDT for 26 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Apr 6, 2022, 12:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2022, 2:20 AM CDT (07:20 UTC)
In effect from
Apr 6, 2022, 12:00 PM CDT
Expired
Apr 6, 2022, 10:00 PM CDT
In force
10 hr
Issued by
NWS Springfield, MO
All 29 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Ozark County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 10 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS83 KSGF 060720
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
220 AM CDT Wed Apr 6 2022

KSZ073-097-101-MOZ066>070-077>082-088>097-101>105-070300-
/O.NEW.KSGF.FW.W.0003.220406T1700Z-220407T0300Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Camden-Pulaski-
Barton-Cedar-Polk-Dallas-Laclede-Texas-Jasper-Dade-Greene-Webster-
Wright-Newton-Lawrence-Christian-Douglas-Howell-McDonald-Barry-
Stone-Taney-Ozark-
220 AM CDT Wed Apr 6 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 066, 067, 068, 069, 070, 073, 077, 078, 079, 080, 
081, 082, 088, 089, 090, 091, 092, 093, 094, 095, 096, 097, 097, 
101, 101, 102, 103, 104, AND 105...

The National Weather Service in Springfield has issued a Red Flag
Warning, which is in effect from noon today to 10 PM CDT this
evening. 

* AFFECTED AREA...In Kansas...Fire weather zones 073, 097, and 
  101.In Missouri...Fire weather zones 066, 067, 068, 069, 070, 
  077, 078, 079, 080, 081, 082, 088, 089, 090, 091, 092, 093, 
  094, 095, 096, 097, 101, 102, 103, 104, and 105. 

* WIND...West winds of 20 to 25 mph with gusts of 30 to 35 mph.

* HUMIDITY...20 to 25 percent.

* THUNDERSTORMS...No thunderstorms expected.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Titus
1 follow-up statement
631 
WWUS83 KSGF 070256
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
956 PM CDT Wed Apr 6 2022


KSZ073-097-101-MOZ066>070-077>082-088>097-101>105-070400-
/O.EXP.KSGF.FW.W.0003.000000T0000Z-220407T0300Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Camden-Pulaski-
Barton-Cedar-Polk-Dallas-Laclede-Texas-Jasper-Dade-Greene-Webster-
Wright-Newton-Lawrence-Christian-Douglas-Howell-McDonald-Barry-
Stone-Taney-Ozark-
956 PM CDT Wed Apr 6 2022

...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 066, 067, 
068, 069, 070, 073, 077, 078, 079, 080, 081, 082, 088, 089, 090, 
091, 092, 093, 094, 095, 096, 097, 097, 101, 101, 102, 103, 104, 
AND 105...

Winds are weakening across the area late this evening as humidity 
values slowly recover and will continue to do so overnight. 


$$

Wise

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Apr 5, 11:25 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 5, 11:25 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
1125 PM CDT Tue Apr 5 2022

Key Messages:

1. Another round of showers/storms arrives later this evening and
continues overnight. There is a Marginal Risk for severe weather
late this evening.

2. Windy on Wednesday and Thursday. Much cooler during the day Thursday
and Friday.

3. Frost/freeze potential over Eastern Ozarks Thursday
night and widespread frost/freeze potential Friday night.

4. Warming up late this weekend.

5. Rain chances increase again during the beginning of next week.

.SHORT TERM...(This evening through tonight)
Issued at 308 PM CDT Tue Apr 5 2022

A closed upper-level low will traverse over the Upper Midwest and
drag along a surface cold front into the SGF forecast area this
evening and into tonight. Showers and thunderstorms look to
develop in the vicinity of that cold front. High-resolution model
guidance suggests that showers and storms will develop in our
northern counties around or just after 00Z. Modest MLCAPE of
around or just above 500 J/kg, effective bulk shear around 60
knots and sufficient moisture with dewpoints in the mid to upper
50s would suggest a lower end potential for severe weather. As
such, the Storm Prediction Center currently has a Marginal risk
for severe weather over the CWA. Localized damaging winds and some
isolated severe hail will be the primary threats for any of the
stronger storm cells. With some turning of winds with height and
both the RAP and HRRR hinting at an environment with around
100-150 m2/s2 storm relative helicity, a very limited possibility
for a brief isolated tornado may exist this evening into early
tonight. The main time frame for severe weather would fall in the
00Z-06Z time range, but may be delayed a bit over south-central
Missouri as the cold front finally advances into that area. In
terms of rainfall, some high-res guidance has been placing a
higher band of accumulation around the MO/AR border, however a
widespread quarter inch to half an inch of rainfall seems most
likely at the moment.

The cold front will eventually push through the entirety of the
forecast area around 09Z as that low pressure system continues
progressing eastwards. Current south-southwesterly winds will turn
northwesterly behind the cold front with some gusts up to 25 mph
possible initially following the frontal passage. Showers will
exit the region by early Wednesday morning as drier air filters in
behind the cold front.

.LONG TERM...(Wednesday through Tuesday)
Issued at 308 PM CDT Tue Apr 5 2022

A strong surface pressure gradient will persist over the area as
that aforementioned low pressure system seems to settle in the
Great Lakes region leading to gusty west-northwesterly winds both
Wednesday and Thursday. A drier airmass with dewpoints in the mid
to upper 20s will move in with continued cold air advection. Gusty
winds and RH values in the 25-35% range will allow for some areas
of elevated fire weather. Temperatures look to peak in the low to
mid 60s tomorrow afternoon.

A shortwave feature looks to round about the main upper-level low
resulting in increased cloud cover and maybe a few very light rain
showers over Central Missouri the second half of Thursday. With
continued cold air advection, afternoon temperatures will only
rise into the low to mid 50s. There may be areas of localized
frost/freeze potential over the Eastern Ozarks Thursday night.
Increased cloud cover will persist into Friday, with Friday likely
being the coolest day of the week with temperatures topping out
in the mid 40s to low 50s. Skies look to clear Friday night and
winds lighten as that low-pressure system finally starts exiting
the Great Lakes region setting the stage for a chilly Friday
night. Overnight lows look to drop into the mid 20s and low 30s
across the area leading to widespread frost/freeze potential over
southeastern Kansas and the Missouri Ozarks.

Below normal temperatures in the mid 50s to mid 60s are expected
again on Saturday with northwest flow aloft. A small amplitude
upper-level ridge will build into the region late Saturday
allowing for a warmer end to the weekend with afternoon
temperatures on Sunday likely rising into the low to mid 70s.

Ensemble guidance is beginning to coalesce around broad scale
upper-level troughing over the western CONUS during the first half
of the next work week. This would lead to southwesterly flow aloft
over the region and increased rain chances for the SGF CWA. Severe
weather potential will need to be monitored for this time frame.
GEFS and ECMWF ensembles anomalies are suggesting the potential
for an above-average precipitation pattern setting up next week as
well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1120 PM CDT Tue Apr 5 2022

A cold front was moving through the area at the start of the TAF
period with winds becoming northerly. Gusts up to 30kts are
possible early in the period, then decreasing through 12z. However
winds will increase again during the day Wednesday.

The threat of rain/storms has ended at SGF and JLN however BBG
will have a threat for a few hours at the start of the period. A
brief period of MVFR ceilings are possible through 12z however
mainly VFR ceilings are expected. Skies will become clear during
the day Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Langfeld
LONG TERM...Langfeld
AVIATION...Burchfield
Hazardous weather outlook, Apr 5, 8:31 PM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
831 PM CDT Tue Apr 5 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
831 PM CDT Tue Apr 5 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

A few strong to severe storms will be possible this evening,
mainly east of a Monett to Versailles line. The main threat,
although limited, will be damaging wind gusts to 60 mph and hail
to the size of quarters. The tornado threat remains very low.
Cloud to ground lightning will also be possible.

Non thunderstorm wind gusts to around 25-30 mph will be possible
tonight behind the front.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Windy conditions are expected both Wednesday and Thursday. In
addition, lower relative humidity values along with the winds
will result in an elevated fire weather risk Wednesday afternoon.

Sub-freezing temperatures will be possible on Friday night across
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

Nearby

Red Flag Warnings in Missouri, 2022Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.